Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 12:50 AM CDT for Cass County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 12:50 AM CDT (05:50 UTC)
- Expired
- Jun 7, 2009, 1:29 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Cass County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 1:03 AM CDT | HAIL 2 | 3 W Cumberland, IA | PUBLIC REPORT RELAYED TO KCCI TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 11:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 070550 SVRDMX IAC029-070645- /O.NEW.KDMX.SV.W.0049.090607T0550Z-090607T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1250 AM CDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 145 AM CDT * AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LEWIS...OR 75 MILES WEST OF DES MOINES...AND WAS MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUMBERLAND BY 110 AM CDT... MASSENA BY 120 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4132 9516 4144 9470 4117 9471 4116 9516 TIME...MOT...LOC 0551Z 250DEG 19KT 4124 9498 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 070614 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 114 AM CDT SUN JUN 7 2009 IAC029-070645- /O.CON.KDMX.SV.W.0049.000000T0000Z-090607T0645Z/ CASS IA- 114 AM CDT SUN JUN 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR SOUTHERN CASS COUNTY... AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MASSENA...OR 63 MILES WEST OF DES MOINES...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4132 9516 4144 9470 4117 9471 4116 9516 TIME...MOT...LOC 0615Z 253DEG 27KT 4129 9477 $$ VACHALEK
000 WWUS53 KDMX 070629 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 129 AM CDT SUN JUN 7 2009 IAC029-070639- /O.CAN.KDMX.SV.W.0049.000000T0000Z-090607T0645Z/ CASS IA- 129 AM CDT SUN JUN 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS COUNTY IS CANCELLED... REPORT HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT SUNDAY MORNING. LAT...LON 4132 9516 4144 9470 4117 9471 4116 9516 TIME...MOT...LOC 0629Z 253DEG 27KT 4132 9464 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:35 AM CDT, 15 minutes earlier.
Area forecast discussion, Jun 7, 12:35 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1235 AM CDT SUN JUN 7 2009 ...UPDATED AVIATION AND WATCHES SECTIONS... .PREVIOUS UPDATE... LATE AFTERNOON/EVENING CONVECTION HAS FAILED TO INITIATE IN SOUTHWESTERN IOWA. RAOBS UPSTREAM INDICATE A WARM NOSE IN THE 700-800 MB AREA AS WELL AS FAIRLY DRY AIR ABOVE THE NEAR-SURFACE LAYER. HAVE TRIMMED BACK POPS AND QPFS THROUGH 06Z CONSIDERABLY. HOWEVER...LLJ AND INCREASING MOISTURE ADVECTION OVERNIGHT STILL EXPECTED TO LEAD TO DEVELOPMENT OF STORM CLUSTER/MCS SOMEWHERE IN THE SW IA/SE NE/NE KS/NW MO REGION WITH MOTION TO THE EAST ACROSS SOUTHERN IA AND/OR NORTHERN MO AFTER MIDNIGHT. MADE LITTLE CHANGE TO POPS FOR THE 06Z-12Z TIMEFRAME. .SHORT TERM /TONIGHT/... 18Z SFC ANALYSIS SHOWS WARM SECTOR HAS SURGED NORTH ACROSS WESTERN AND CENTRAL IOWA AHEAD OF A WEAK LOW BETWEEN KSUX AND KOMA. ANOTHER CENTER OF LOW PRESSURE RESIDES OVER SOUTHEAST NEB. SFC DEWPOINTS HAVE MOVED INTO THE LOWER 60S WEST OF I-35. 18Z SOUNDING FROM OMA SHOWS AN ELEVATED MIXED LAYER AND RATHER STRONG CAP. CONVECTIVE INITIATION THIS AFTERNOON IS BEING COMPLICATED BY THIS CAP AND CLOUD COVER FILLING IN OVER THE PREVIOUSLY CLEAR AREAS INHIBITING FURTHER SFC BASED DESTABILIZATION. STILL FEEL THAT CAP SHOULD BREAK AHEAD OF BOUNDARY IN WEST CENTRAL AND SW IOWA BY 4 OR 5 PM...WITH SUPERCELLS FORMING AND MOVING OFF TO THE EAST-NORTHEAST...LIKELY EVENTUALLY FORMING A BOWING LINE. ALL SEVERE WEATHER THREATS IN PLAY THROUGH THE EVENING HOURS...THOUGH THE TORNADIC THREAT IS THE MOST UNCERTAIN DUE TO SOME DISAGREEMENT IN EXPECTED LCL HEIGHTS AND EFFECTIVE SHEAR LAYER. AFTER THE LATE AFTERNOON CONVECTION MOVES AWAY IN THE MID EVENING...LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL AND EASTERN KS...AND INITIATE A CONVECTIVE COMPLEX SOMEWHERE IN SOUTHEAST NEB BY MIDNIGHT. THIS COMPLEX WILL ROLL EASTWARD AND AFFECT MAINLY AREAS SOUTH OF I-80 OVERNIGHT. THERE COULD BE SOME HYDRO ISSUES IF THIS SYSTEM MAKES A DIRECT HIT ON THE SOUTHERN DMX COUNTIES...BUT THERE IS A POSSIBILITY THE MAX RAINFALL COULD END UP FARTHER SOUTH. SO WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME...THOUGH URBAN/SMALL STREAM FLOODING OR ISOLATED FLASH FLOODING IS POSSIBLE. COLD FRONT SLIPPING SOUTHEAST INTO CENTRAL IOWA TONIGHT WILL ALLOW MUCH COOLER THAN NORMAL LOW TEMPS OVER THE NORTHWEST. .LONG TERM /SUNDAY THROUGH SATURDAY/... THE FOCUS REMAINS ON THE NEAR TERM WITH SEVERE WEATHER AND HEAVY RAIN POTENTIAL. CONVECTIVE TRENDS ON SUNDAY ARE VERY MUCH IN QUESTION GIVEN THE UNCERTAINTY AS TO LOCATIONS OF LINGERING OUTFLOW BOUNDARIES FROM TONIGHT/S ACTIVITY. ASSUMING THERE ARE ONE OR MORE MCS/S ACROSS SOUTHERN IOWA LATE TONIGHT...THERE WILL LIKELY BE A BOUNDARY IN NORTHERN MISSOURI WHICH MAY LIFT BACK NORTH NEAR THE IOWA MISSOURI BORDER DURING THE DAY SUNDAY. CURRENT THINKING IS THE MAIN SYNOPTIC BOUNDARY WILL BECOME ESTABLISHED NEAR THE I-80 CORRIDOR. PEAK HEATING CONVECTION AND MAIN SEVERE THREAT WILL LIKELY BE FOCUSED ON ONE OR BOTH OF THESE BOUNDARIES IN THE SOUTH. SPC HAS AN ENHANCED 30 PERCENT AREA ACROSS THE SW FOR THE DAY 2 OUTLOOK AND THIS LOOKS ON TARGET WITH DEWPOINTS AND DEEP LAYER MOISTURE EXPECTED TO BE ANOTHER NOTCH HIGHER THAN TODAY. REGARDING WIDESPREAD HEAVY RAIN POTENTIAL...STILL EXPECTING HEAVIEST RAINS SUNDAY NIGHT ACROSS THE NORTHEAST THIRD PER THE GFS/SREF AS THE MAIN SFC LOW AND FRONT PUSH THROUGH. HAVE INCREASED AND REFINED POPS A BIT...AND ENDED THE RAIN IN THE EAST SOONER ON MONDAY. BASED ON THE HEAVIEST RAINS OF 1-1.5 INCHES IN THE WEST CENTRAL EARLY THIS MORNING...AND ANTICIPATED HEAVIER RAIN SOUTH TONIGHT...DO NOT THINK THERE WILL BE A WIDESPREAD FLASH FLOOD THREAT. NORTHERN IOWA ALSO HAS LESS SOIL MOISTURE CURRENTLY AND CAN TAKE MORE RAIN. THATS NOT TO RULE OUT AN ISOLD FLASH FLOOD EVENT...BUT NOT ENOUGH THREAT TO ISSUE A WATCH RIGHT NOW. RIVER FLOODING IS ANOTHER ISSUE. THERE MAY BE SOME LINGERING ISSUES SOUTH INTO SUNDAY IN THE QUICKER RESPONDING BASINS. TO THE NORTH...BASED ON RECENT ENSEMBLE OUTPUT...THE CEDAR RIVER BASIN WOULD HAVE THE HIGHEST RISK FOR MINOR FLOODING. OTHERWISE...MINOR TO MODERATE IN BANK RISES WOULD BE THE MOST LIKELY OUTCOME...MAINLY OVER THE NORTHERN HALF OF THE CWA. PRECIP SHOULD QUICKLY PUSH EAST OF THE FORECAST AREA MONDAY MORNING. IN GENERAL...HAVE FAVORED THE WARMER GFS MOS GUIDANCE THROUGH MONDAY. IN THE LATER PERIODS...HAVE ADDED POPS FOR WEDNESDAY AND WEDNESDAY NIGHT AS VARIOUS OPERATIONAL MODELS AND ENSEMBLES CONTINUE TO BRING A WAVE ACROSS THE REGION IN ZONAL FLOW. && .AVIATION...07/06Z VERY COMPLEX WEATHER THROUGH THE TAF PERIOD WITH FRONTAL BOUNDARY STALLED ACROSS CENTRAL IOWA. NORTH OF THE BOUNDARY BR AND IFR CIGS ARE AFFECTING KMCW AND KFOD...AND MAY SPREAD TO KALO WITHIN THE NEXT FEW HOURS. SOUTH OF THE BOUNDARY TSTORMS ARE FIRING UP IN SWERN IA AND WILL AFFECT KDSM AND KOTM DURING THE EARLY MORNING HOURS...PRODUCING SPELLS OF MVFR/IFR CONDITIONS AND POSSIBLY BRIEF LOWER THAN IFR VSBYS. HAVE TIMED THESE STORMS AND INCLUDED TEMPOS IN THE TAFS AS APPROPRIATE. CONDITIONS SHOULD IMPROVE ACROSS THE AREA BY MID-MORNING AS THE STORMS WILL HAVE MOVED OUT AND CIGS SHOULD BEGIN TO LIFT A BIT ACROSS THE NORTH...BUT MAY REMAIN MVFR THROUGH THE DAY. ANOTHER ROUND OF STORMS IS ANTICIPATED DURING LATE AFTERNOON AND EVENING...BUT AT THIS TIME LOCATION AND TIMING ARE STILL UNCERTAIN SO HAVE HANDLED WITH JUST VCTS IN THE 06Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10Z FOR ADAIR-ADAMS-APPANOOSE-CASS- CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...MOYER LONG TERM...KINNEY UPDATES/AVIATION...LEE
Hazardous weather outlook, Jun 6, 9:41 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 941 PM CDT SAT JUN 6 2009 IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-071100- BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 941 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP AND MOVE IN FROM SOUTHWESTERN IOWA AFTER MIDNIGHT. THERE IS A THREAT OF SEVERE WEATHER...PARTICULARLY SOUTH OF HIGHWAY 30...WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY OCCUR WITH THESE STORMS AND ISOLATED FLOODING IS POSSIBLE...MAINLY IN URBAN AND POOR DRAINAGE AREAS AND ON QUICKER RESPONDING STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY INTO MONDAY MORNING. SOME STORMS MAY BECOME SEVERE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS OVER THE ENTIRE AREA. THERE IS ALSO A RISK FOR ISOLATED TORNADOES...MAINLY SOUTH OF U.S. HIGHWAY 30 LATE SUNDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER CENTRAL AND SOUTHERN IOWA SUNDAY AND SUNDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT THE THREAT IS LOW. QUICKER RESPONDING RIVERS AND STREAMS IN SOUTHERN IOWA MAY SEE CONTINUED RISES INTO SUNDAY...AND WILL BE MONITORED CLOSELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. IAZ004>007-015>017-023>026-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- 941 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCE OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY INTO MONDAY MORNING. SOME STORMS MAY BECOME SEVERE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER NORTHERN IOWA SUNDAY AND SUNDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH THE PERIOD...WITH LOCALLY HIGHER AMOUNTS. LESSOR AMOUNTS OF CURRENT SOIL MOISTURE ACROSS NORTHERN IOWA MEAN THAT ANY FLASH FLOODING SHOULD REMAIN VERY ISOLATED IN NATURE. RIVERS AND STREAMS WILL LIKELY SEE MINOR TO MODERATE IN BANK RISES INTO NEXT WEEK. THE CEDAR RIVER BASIN IS MOST FAVORED FOR MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. MOYER/KINNEY/LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Jun 7, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jun 7, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 46 min |
| Jun 7, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 7, 6:11 PM CDT | Areal Flood Advisory | DMX | Adair, Dallas, Guthrie | 107 min |
| Jun 7, 6:21 PM CDT | Tornado Warning | DMX | Dallas | 24 min |
| Jun 7, 6:42 PM CDT | Tornado Warning | DMX | Polk | 33 min |
| Jun 7, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 45 min |
| Jun 7, 6:53 PM CDT | Areal Flood Advisory | DMX | Polk, Story | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.